Wyoming, 2008

Damaging Winds in Wyoming, July 26, 2008

July 26, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm moved across far northern Campbell County with wind gusts around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across far northern Campbell County with wind gusts around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 12:50 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 12:50 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT SAT JUL 26 2008

.DISCUSSION...UPPER LEVEL RIDGE OVER THE ROCKIES EDGING INTO THE
NORTHERN PLAINS WITH SEVERAL WAVES UPSTREAM OF THE AREA. THE NEXT
WAVE TO MOVE THROUGH IS CURRENTLY OVER WESTERN WYOMING. SKIES ARE
CLEAR FOR NOW WITH TEMPS WELL INTO THE 80S AND LOWER TO MID 60S DEW
POINTS ACROSS THE SOUTH DAKOTA PLAINS.

STILL LOOKS LIKE AN ACTIVE EVENING WITH LOTS OF INSTABILITY AND
SHEAR AROUND. SURFACE LOW IS CENTERED OVER WYOMING AND EASTERN
MONTANA. EXPECT STORMS TO BEGIN DEVELOPING LATER THIS AFTERNOON AS
THAT WAVE APPROACHES AND CONTINUES EASTWARD INTO THE EVENING.

ANOTHER WAVE CROSSES THE RIDGE SUNDAY BRINGING ANOTHER CHANCE FOR
THUNDERSTORMS AND SEVERE WEATHER. INSTABILITY VALUES ARE STILL QUITE
HIGH BUT THE BETTER SHEAR MOVES A LITTLE TO THE EAST.

UPPER LEVEL RIDGE SHIFTS OVER THE PLAINS FOR MONDAY WITH ANOTHER
WAVE MOVING THROUGH BRINGING ANOTHER CHANCE FOR SOME THUNDERSTORMS.
SOUTHEASTERLY LOW LEVEL FLOW CONTINUES TO BRING PLENTY OF MOISTURE
TO THE AREA...ESPECIALLY EAST OF THE HILLS.

EXTENDED...SEVERAL SHORTWAVES WILL CROSS THE TOP OF A WEAK UPPER
RIDGE THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK...BRINGING A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AFTER
MIDWEEK...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN
PLAINS BRINGING GENERALLY DRIER WEATHER ALONG WITH ABOVE AVERAGE
TEMPERATURES.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON INTO THIS EVENING. SOME STORMS MAY BECOME SEVERE OVER MUCH
OF THE AREA...WITH LARGE HAIL AND VERY STRONG WINDS POSSIBLE.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 26, 9:51 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 AM MDT SAT JUL 26 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1051 AM MDT (1151 AM CDT) SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WIDESPREAD SEVERE WEATHER OUTBREAK IS FORECAST FOR
THIS AFTERNOON THROUGH THIS EVENING. A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE NORTHERN PLAINS INTO A VERY MOIST
AND UNSTABLE AIRMASS. THE BEST CHANCE OF THUNDERSTORMS IS IN
AN AREA EXTENDING FROM NORTHWEST SOUTH DAKOTA SOUTHEASTWARD INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THESE STORMS WILL
BE LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THERE IS ALSO THE
THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SUNDAY AS
ANOTHER STRONG UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN
PLAINS STATES. A CHANCE OF THUNDERSTORMS IS FORECAST FOR EACH DAY
MONDAY THROUGH WEDNESDAY AS OCCASIONAL WEAK UPPER LEVEL DISTURBANCES
AND A MOIST UNSTABLE AIRMASS CONTINUE TO COLLIDE OVER WESTERN SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 26, 3:56 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.976, -105.700

Thunderstorm Wind, Campbell

When
July 26, 4:15 PM MST
Where
Campbell County, 16 mi WNW of Rockypoint
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.989, -105.402

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122809, 122810.